Melbourne: A Chinese herbal medicine meant for back pain triggered life-threatening heart condition for an Australian woman, physicians reported.
The woman began experiencing facial tingling and numbness within minutes of ingesting a Chinese herbal preparation containing aconite - a class of plant that is also known as wolfsbane or devil's helmet.
These symptoms were followed by nausea, vomiting, diarrhoea and abdominal pain 30 minutes later.
By the time she was admitted to the hospital, she had developed severe cardiovascular toxicity that required admission to the intensive care unit.
The patient was given verbal instructions by the Chinese herbal medicine practitioner to boil the mixture of plant and animal material for 45 minutes prior to ingestion, although she boiled it for only 30 minutes, the report said.
“This case illustrates the potentially lethal nature of aconite poisoning,” said emergency physician Shaun Greene from Austin Health, a public hospital located in Melbourne.
The Chinese herbal practitioner reportedly prescribed “Chuan Wu”, “Cao Wu” and “Fu Zi” to improve general circulation and reduce musculoskeletal pain.
“Chuan Wu”, “Fu Zi” (both derived from Aconitum carmichaeli) and “Cao Wu” (Aconitum kusnezoffii), are the most common forms of aconite used medicinally.
“Regulatory agencies should enact measures to ensure patients are provided with accurate advice regarding safe use of Chinese herbal medicines,” Greene emphasised.
The report appeared in Emergency Medicine Australasia, the journal of the Australasian College for Emergency Medicine.